HRT pills raise risk of blood clots – but gels and patches are safe

Older menopausal women taking hormone replacement therapy (HRT) should be offered patches before pills, experts have said, after a study showed oral drugs raised the risk of a deadly blood clot.

Although previous research has shown a link between HRT and clots, it was unknown if it applied to all types of medication.

Now a major study by the University of Nottingham which looked at the medical records of nearly 500,000 women in Britain has shown that the risk only applies to those taking tablets.

Patches, creams and gels had no raised risk of clotting.

Those who took pills were 58pc more likely to develop a dangerous clot, which equates to more than 100 extra women suffering the life-threatening complication each year because of the drugs.

The experts hope the results will provide clearer information for patients and doctors about the relative risks of blood clots for all HRT treatments so they can make the best treatment choices.

Yana Vinogradova, of the University’s School of Medicine, said: “Our findings are particularly important information for women who require HRT treatment and are already at increased risk of developing blood clots.

“It was surprising to find that only 20pc of HRT prescriptions to date have been for non-oral treatments.”

HRT is used to relieve symptoms such as hot flushes and night sweats and reduce the risk of certain health conditions in women going through the menopause.

Some treatments only contain the oestrogen hormone, while others may need a combination of oestrogen and another hormone, progesterone.

The study showed that the greatest risk was from the combined pill, which raised the chance of developing a clot by 730pc, compared to 40pc for the oestrogen-only tablet.

The risk of blood clots was also 15pc higher for the treatments containing oestrogen manufactured from horse urine than for the synthetic hormones.

However, women who were using HRT in patch, gel or cream form were not found to be at risk, even at higher doses.

Although previous studies have shown a link to blood clotting, the National Institute for Health and Care Excellence (NICE) recently stressed that the results were still not clear and urged doctors not to use them when making decisions. The research was published in the ‘BMJ’.

Source: Read Full Article